Kansas, 2010

Hail and Damaging Wind in Kansas, July 20, 2010

July 20, 2010 · NWS GLD · 2 events in 1 county or zone

Thunderstorms moved across Greeley county producing a few severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Greeley county producing a few severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 6:07 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 20, 6:07 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT TUE JUL 20 2010

.UPDATE...
657 PM MDT TUE JUL 20 2010

MADE SOME CHANGES TO FORECAST TO FINE TUNE POP/WX FORECAST
SOMEWHAT. TWO MAIN AREAS OF CONCERNS FOR THE OVERNIGHT
PERIOD...WITH THE FIRST BEING AREA OF STRONG CONVECTION CURRENTLY
APPROACHING CWA FROM THE SOUTHWEST. LATEST HIGH RESOLUTION MODELS
SUGGEST THUNDERSTORMS WILL CONTINUE TO LIFT TO THE NORTH AND
IMPACT WESTERN HALF OF THE CWA THROUGH THE NIGHT. WHILE HAVE SOME
CONCERNS ABOUT CINH FINALLY WINNING OUT AND LIMITING NORTHWARD
PROGRESS...BROAD WAA/ISENTROPIC ASCENT NORTH OF FRONT WOULD
SUPPORT AT LEAST THE THREAT OF STORMS SURVIVING EVEN IF THEY
BECOME SOMEWHAT ELEVATED. OTHER AREA WILL BE ACROSS EASTERN CWA
WITH ELONGATED AREA OF ALTO CU WHICH SEEMS TO BE ALONG H8
FRONTAL ZONE. WITH FORCING IN THIS AREA EXPECTED TO STRENGTHEN AS
LLJ IMPINGES ON THIS FRONTAL ZONE...WOULD EXPECT A FEW STORMS TO
REDEVELOP IN THIS AREA PRIOR TO LLJ VEERING AFTER 09Z. CONFIDENCE
STILL SOMEWHAT LOW THOUGH AND WHILE POPS AND QPF WERE
RAISED...WANT TO MONITOR RADAR TRENDS FOR A BIT LONGER BEFORE
RAISING CHANCES OUTSIDE OF CHANCE RANGE.

JRM
&&

.DISCUSSION...
221 PM MDT TUE JUL 20 2010

COMPLICATED FORECAST CONTINUES...WITH ZONAL FLOW IN PLACE AND
THUNDERSTORM AND TEMPERATURE FORECAST DEPENDENT ON FRONTAL
POSITION. EAST-WEST ORIENTATED FRONT HAS STALLED SOUTH OF CWA
AFTER BRINGING COOLER TEMPERATURES AND SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY.

TONIGHT...WITH THE FRONT EXPECTED TO BEGIN TO SLOWLY TREK BACK
OVER THE CWA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE TO BE POSSIBLE THROUGH THE EVENING HOURS OVER MUCH OF THE
CWA. MODELS CONTINUE TO INDICATE LLJ DEVELOPMENT AROUND 06Z
CENTERED OVER NORTH CENTRAL KANSAS...WHICH COULD HELP
SHOWERS/THUNDERSTORMS LINGER OVER EASTERN PARTS OF THE CWA INTO
WED MORNING. ADDED PATCHY FOG TO FORECAST AFTER 08Z...AS UPSLOPE
FLOW NORTH OF FRONT IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT
PERIODS.

WEDNESDAY AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL INTERACT
WITH THE FRONT AS IT LIFTS INTO NORTHERN PORTIONS OF THE TRI-STATE
REGION WED AFTERNOON/EVENING BRINGING MUCH BETTER CHANCES FOR
PRECIP TO THE CWA. A STRONG LLJ AND THETA-E CONVERGENCE ALONG
THE FRONT ARE BOTH PROGGED TO DEVELOP DURING THE LATE EVENING
HOURS...INCREASING THUNDERSTORM COVERAGE.

PRECIPITATION FORECAST BECOMES PROBLEMATIC BEYOND WED WITH
QUASI-ZONAL FLOW PERSISTING ACROSS THE REGION...AND MODELS DOING A
POOR JOB OF TIMING OUT WEAK SHORTWAVE ENERGY AND SURFACE FEATURES.
KEPT GENERAL DIURNAL THUNDERSTORM TREND THROUGH THE EXTENDED
FORECAST...WITH LATER FORECASTS NEEDED SETTLE ON THE FINER DETAILS.

WHILE TEMPERATURES APPEAR TO BE NEAR NORMAL ON WED...STRONG WAA
WILL  MOVE INTO THE REGION THU AND FRI AS FRONT IS PROGGED TO
LIFT INTO NORTHERN PARTS OF NEBRASKA. H85 TEMPS CURRENTLY SUPPORT
100 DEGREE TEMPS ACROSS CWA THU...AND NEAR 100 DEGREE TEMPS OVER
PARTS OF THE CWA FRI. BY THE WEEKEND THE AIRMASS IS EXPECTED TO
MODERATE...WITH SEASONABLE TEMPERATURES THROUGH THE EARLY PART OF
NEXT WEEK.

DR
&&

.AVIATION...
542 PM MDT TUE JUL 20 2010

FOR 00Z TAFS...WHILE THERE WILL BE POTENTIAL FOR
SHOWERS/THUNDERSTORMS AS ISENTROPIC ASCENT INCREASES NORTH OF THE
FRONT TONIGHT...TO MUCH UNCERTAINTY WITH RESPECT TO COVERAGE AND
POTENTIAL CAPPING TO INCLUDE A THUNDER MENTION AT THIS TIME. WITH
FRONTAL ZONE TO THE SOUTH OF CWA AND WEAK UPSLOPE FLOW EXPECTED
THROUGH THE NIGHT...THINK STRATUS AND FOG DEVELOPING OVERNIGHT
INTO THE MORNING PROBABLY THE MOST LIKELY THREAT...WITH IFR/LIFR
CONDITIONS POSSIBLE AFTER 09Z AT BOTH SITES.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 5:57 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT TUE JUL 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
657 PM MDT TUE JUL 20 2010 /757 PM CDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A STATIONARY FRONT
DRAPED ACROSS THE SOUTHERN PORTION OF THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT ALONG AND SOUTH
OF A FLAGLER TO NORTON LINE. LARGE HAIL TO AROUND GOLF BALL SIZE...DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS
PERIOD. SOME OF THESE STORMS...ESPECIALLY FROM WEDNESDAY INTO
THURSDAY COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A FLAGLER TO NORTON LINE THIS
EVENING.

JRM

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 20, 6:49 PM MST
Where
Greeley County, 13 mi W of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.470, -102.020

Peak winds were estimated at 60 mph.

Hail, Greeley

When
July 20, 7:45 PM MST
Where
Greeley County, 13.17 mi NNW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.660, -101.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234947, 234948.